Kansas, 2013

Tornadoes and Hail in Kansas, May 18, 2013

May 18, 2013 · NWS TOP · 34 events in 11 counties and zones

After 9pm CDT a squall line developed across north central Kansas and evolved into a bow echo. Widespread 60 to 80 mph winds with pockets of 80-100 mph winds occurred across a large part of Ottawa, Cloud, Clay, Geary, Washington and Riley counties between 10pm and 12 am Saturday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

After 9pm CDT a squall line developed across north central Kansas and evolved into a bow echo. Widespread 60 to 80 mph winds with pockets of 80-100 mph winds occurred across a large part of Ottawa, Cloud, Clay, Geary, Washington and Riley counties between 10pm and 12 am Saturday night. At least 2 small tornadoes were confirmed that evening however most of the damage was due to straight line winds that in some cases were measured in excess of 100 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 5:40 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 18, 5:40 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT SAT MAY 18 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 344 PM CDT SAT MAY 18 2013

AT MID AFTERNOON WELL DEFINED DRYLINE EXTENDED FROM WESTERN KS INTO
NORTHWEST OK...WITH TOWERING CU RAPIDLY DEVELOPING ALONG IT AHEAD OF
A STRONG SHORTWAVE TROUGH MOVING INTO THE OK/TX PANHANDLES.
THUNDERSTORMS IN THIS AREA WILL INTENSIFY INTO THE EVENING HOURS.
MODELS DIFFER SIGNIFICANTLY ON HOW THEY HANDLE THE EVOLUTION OF THE
WESTERN/CENTRAL KS CONVECTION THIS EVENING AS IT SPREADS EAST AND
NORTHEAST OFF THE DRYLINE. CURRENT FCST REFLECTS A MODEL CONSENSUS
FAVORING A GRADUAL AREAL DECREASE OF BROKEN LINE/QLCS THAT ENTERS
INTO THE WESTERN COUNTY WARNING AREA BY MIDNIGHT THEN FURTHER
WEAKENING EASTWARD ACROSS THE REMAINDER OF THE CWA AS STRONG CAPPING
INVERSION AND LESS FAVORABLE SHEAR PROFILES ARE ENCOUNTERED. ONE
OFFSETTING FACTOR WILL BE THE POTENTIAL FOR SOME UPSCALE GROWTH FOR
ELEVATED CONVECTION WITH AN INCREASING BUT SLOWLY VEERING LOW LEVEL
JET LATE IN THE EVENING AND OVERNIGHT. WILL FAVOR THE WEST AND
NORTHWEST CWA THIS EVENING THEN THE NORTHEAST AND EAST CENTRAL
COUNTIES LATER IN THE NIGHT. THE MAIN LOW END POTENTIAL FOR EVENING
CONVECTION IN THE EASTERN COUNTIES WILL BE MAINLY FROM THE PASSAGE
OF A WEAK MCV LIFTING NORTHEAST ACROSS THE AREA AND LLVL JET LATER
ON. MAIN SEVERE POTENTIAL TONIGHT WILL BE THE POTENTIAL FOR HAIL TO
ONE INCH AND STRONG GUSTY WINDS NORTH AND WEST OF THE TURNPIKE.

A MORE WIDESPREAD AND MORE SIGNIFICANT THREAT FOR SEVERE WEATHER
STILL EXPECTED FOR SUNDAY. STRONG SHORTWAVE TROUGH NOW OVER UT WILL
SWING RAPIDLY OUT OF THE TX PANHANDLE EARLY SUNDAY MORNING AND
ACROSS THE CWA THROUGH THE AFTERNOON. THEREFORE...AFTER A TEMPORARY
BREAK/WEAKENING TREND OF ANY REMAINING CONVECTION IN THE MORNING
FROM THE OVERNIGHT HOURS...THERE REMAINS THE LIKELIHOOD THAT STRONG
TO SEVERE THUNDERSTORMS WILL REFORM IN THE AFTERNOON. THIS SHOULD
OCCUR AS VERY STEEP LAPSE RATES DEVELOP OVER THE CWA WITH THE
APPROACH OF THE SHORTWAVE TROUGH WHICH WILL MAKE WAY FOR CAPE VALUES
COMMONLY IN THE RANGE OF 2500-3500 J/KG PRIMARILY ACROSS NORTHEAST
AND EAST CENTRAL AREAS AFTER 2 PM...THEN SPREADING EASTWARD ACROSS
THE REMAINDER OF THE CWA THROUGH THE AFTERNOON. HAVE REFLECTED THIS
SCENARIO IN THE GRIDS WITH LIKELY POPS AND THE MENTION OF SEVERE
POTENTIAL. EXPECT VERY LARGE HAIL AND STRONG WINDS TO BE THE MAIN
SEVERE THREATS ALONG WITH ISOLATED TORNADOES...ESPECIALLY IF ANY
SUSTAINED DISCRETE SUPERCELLS OCCUR. DESPITE THE CLOUDS...STILL
EXPECT HIGHS TO MAKE NEAR 80 IN THE NORTH CENTRAL TO THE MIDDLE 80S
ELSEWHERE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 344 PM CDT SAT MAY 18 2013

EXPECT ONGOING STRONG TO SEVERE CONVECTION SUNDAY EVENING AS THE
NEGATIVE TILT MID LEVEL TROUGH PROGRESSES EAST NORTHEAST ACROSS
EASTERN KANSAS. SEVERE THREAT WILL CONTINUE THROUGH 06Z IN EAST
CENTRAL KANSAS. VERY LARGE HAIL WILL BE THE PRIMARY HAZARD AND
ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THE EVENING HOURS.
STRONG WINDS ARE ALSO POSSIBLE ACROSS EASTERN KANSAS WITH STORMS
BECOMING LINEAR MOVING EAST.

MONDAY STILL A BIT OF A QUESTION MARK WITH THE PLACEMENT OF THE
FRONTAL BOUNDARY/SURFACE TROUGH ACROSS EAST CENTRAL OR SOUTHEAST
KANSAS. AT THIS TIME WILL GO WITH THE BOUNDARY IN OR NEAR EAST
CENTRAL KANSAS. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE
ACROSS EAST CENTRAL KANSAS MONDAY AFTERNOON AND EVENING MAINLY
ALONG AND SOUTHEAST OF I-35.

A CLOSED UPPER LOW WILL SPIN OVER THE NORTHERN PLAINS THROUGH
WEDNESDAY WITH RIDGING OVER THE CENTRAL PLAINS THURSDAY AND
CONTINUING TO BUILD THROUGH SATURDAY. WITH THE SLOW MOVEMENT OF THE
UPPER LOW AND LOBES ROTATING AROUND IT THERE REMAINS A CHANCE OR
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY BUT THEN ACROSS THE NORTHERN
COUNTIES NEAR THE NEBRASKA BORDER TUESDAY NIGHT AND WEDNESDAY.
NOCTURNAL AND EARLY MORNING THUNDERSTORMS WILL BE POSSIBLE FROM
THURSDAY NIGHT INTO SATURDAY. TEMPERATURES WILL BE COOLER FOR THE
WEEK WITH HIGHS IN THE 70S AND LOWS IN THE 50S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 640 PM CDT SAT MAY 18 2013

CONFIDENCE IN FORECAST DETAILS AND TIMING IS LOW DUE TO SEVERAL
DIFFERING MODEL SOLUTIONS. CONTINUED WITH THE PREVIOUS FORECAST
IDEA OF SOME ELEVATED STORMS POSSIBLY MOVING THROUGH THE AREA LATE
TONIGHT. IF THIS OCCURS...THERE COULD BE SOME MVFR CIGS DEVELOP
BEFORE SUNRISE. THINK VFR CONDITIONS ARE LIKELY BY LATE MORNING AS
MIXING INCREASES WITH A STRENGTHENING PRESSURE GRADIENT. THEN
STORM STORM DEVELOPMENT SUNDAY AFTERNOON APPEARS TO BE RELATIVELY
EARLY IN THE DAY WITH GOOD DYNAMICS OVERSPREADING A VERY UNSTABLE
AIRMASS. TAFS ARE A BEST GUESS AT TIMING WITH ADJUSTMENTS LIKELY
AS THINGS UNFOLD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...63
LONG TERM...53
AVIATION...WOLTERS
Hazardous weather outlook, May 18, 6:38 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SAT MAY 18 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-200045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
738 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS IN CENTRAL KANSAS ARE EXPECTED TO CONTINUE
MOVING NORTHEAST INTO PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS
THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF LARGE HAIL AND A
FEW TORNADOS. THE THREAT FOR TORNADOS WILL PERSIST FOR A FEW
HOURS THIS EVENING WITH AREAS ALONG AND WEST OF A LINE FROM
ABILENE TO CLAY CENTER AND WASHINGTON AT GREATER RISK FOR A
TORNADO. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY LARGE
HAIL AROUND 2 INCHES IN DIAMETER AND WINDS AS STRONG AS 70 MPH
DURING THE EVENING. STORMS COULD MOVE EAST INTO FAR EASTERN KANSAS
OVERNIGHT. THINKING IS THE TORNADO RISK SHOULD DIMINISH AS STORMS
CONTINUE MOVING EAST. THERE MAY STILL BE A RISK FOR HAIL AND
DAMAGING WINDS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCES FOR MORE WIDESPREAD SEVERE WEATHER CONTINUE TO
INCREASE FOR LATER IN THE DAY SUNDAY ACROSS EASTERN KANSAS.
SEVERE HAIL /GREATER THAN 2 INCHES/ AS WELL AS DAMAGING WIND
GUSTS AND ISOLATED TORNADOES WILL BE POSSIBLE AS THESE STORMS
DEVELOP IN THE MID AFTERNOON AND INTO THE EVENING HOURS.

THUNDERSTORM CHANCES CONTINUE SUNDAY NIGHT...A FEW OF THESE
STORMS MAY BE SEVERE.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON
MONDAY...MAINLY SOUTHEAST OF THE KANSAS TURNPIKE. EXPECT LARGE
HAIL AND AN ISOLATED TORNADO THREAT MONDAY AFTERNOON/EVENING.

A CHANCE FOR THUNDERSTORMS RETURNS LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

WOLTERS

In the hours before

Special weather statement, May 18, 7:43 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT SAT MAY 18 2013

KSZ008-190215-
REPUBLIC-
843 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY...

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 45 MPH
ACROSS PORTIONS OF WESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE COURTLAND...NORWAY...SCANDIA...REPUBLIC AND
BELLEVILLE.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 4000 9760 3965 9752 3965 9793 3991 9794
      4001 9793
TIME...MOT...LOC 0143Z 248DEG 37KT 3969 9802

$$ BARJENBRUCH
Special weather statement, May 18, 8:21 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
921 PM CDT SAT MAY 18 2013

KSZ034-190300-
OTTAWA-
921 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA COUNTY...

THROUGH 1000 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF WESTERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE TESCOTT...ADA...CULVER...MINNEAPOLIS...
DELPHOS AND BENNINGTON.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3931 9793 3931 9766 3896 9752 3895 9793
      3896 9794
TIME...MOT...LOC 0221Z 242DEG 25KT 3897 9801

$$ BARJENBRUCH
Local storm report, May 18, 8:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     NNW TESCOTT             39.01N 97.88W
05/18/2013  E50.00 MPH       OTTAWA             KS   TRAINED SPOTTER

&&

KSANDERS

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.

Hail, Ottawa

When
May 18, 8:50 PM CST to 8:52 PM CST
Where
Ottawa County, 2.76 mi ESE of Delphos
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.270, -97.720

Thunderstorm Wind, Ottawa

When
May 18, 8:50 PM CST to 8:52 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.120, -97.710

Wind gusts estimated around 80 mph. Several trees uprooted and damage to roofs. Tree branches down in the town of Minneapolis and Lidsney.

Hail, Cloud

When
May 18, 9:02 PM CST to 9:03 PM CST
Where
Cloud County, 4.49 mi ESE of Glasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -97.770

Thunderstorm Wind, Cloud

When
May 18, 9:10 PM CST to 9:12 PM CST
Where
Cloud County, 2.07 mi S of Miltonvale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.320, -97.450

Roof blown off house and tree blown into house.

Thunderstorm Wind, Cloud

When
May 18, 9:20 PM CST to 9:23 PM CST
Where
Cloud County, Miltonvale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -97.450

Tree limbs down and pea size hail.

Thunderstorm Wind, Geary

When
May 18, 9:30 PM CST to 9:33 PM CST
Where
Geary County, 0.54 mi E of Milford
Measured
78 kt (90 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.170, -96.910

One camper flipped over with 2 minor injuries and another camper flipped. Most of the area without power.

Tornado, Clay

When
May 18, 9:35 PM CST to 9:42 PM CST
Where
Clay County, 4.3 mi WNW of Morganville to 1.52 mi E of Clifton
Rating
EF1
Path length
5.85 mi
Path width
75 yd
Continued into
Washington, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
39.486, -97.278

Small tornado skipped northeast and produced EF1 damage at a home along Parallel road on the Clay and Washington county border. Outbuildings were destroyed and grain bins were blown away. Ponderosa pines were sheared off near the stump in a narrow path to the northeast.

Thunderstorm Wind, Geary

When
May 18, 9:35 PM CST to 9:37 PM CST
Where
Geary County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -96.830

Power lines down in Junction City.

Thunderstorm Wind, Geary

When
May 18, 9:35 PM CST to 9:37 PM CST
Where
Geary County, 3.22 mi W of Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.030, -96.890

Estimated 60 mph wind gusts.

Thunderstorm Wind, Washington

When
May 18, 9:40 PM CST to 9:42 PM CST
Where
Washington County, 0.53 mi W of Palmer
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.630, -97.140

Tree branches down.

Thunderstorm Wind, Geary

When
May 18, 9:40 PM CST to 9:42 PM CST
Where
Geary County, 1.75 mi WSW of Brant
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.940, -96.880

A trailer home slid off the foundation near Lilly and Lyons Creek rd. Time estimated from radar.

Tornado, Washington

When
May 18, 9:42 PM CST to 9:45 PM CST
Where
Washington County, 3.1 mi E of Vining to 3.65 mi ENE of Vining
Rating
EF1
Path length
1.14 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.566, -97.242

The small tornado moved northeast of Parallel Road out of Clay County and dissipated after approximately 1 mile producing minor EF0 damage to trees.

Hail, Cloud

When
May 18, 9:42 PM CST to 9:43 PM CST
Where
Cloud County, 2.24 mi WNW of Clyde
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.610, -97.440

Thunderstorm Wind, Riley

When
May 18, 9:43 PM CST to 9:45 PM CST
Where
Riley County, Riley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.300, -96.830

Power out in Riley.

Thunderstorm Wind, Clay

When
May 18, 9:48 PM CST to 9:50 PM CST
Where
Clay County, 2.07 mi S of Morganville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.440, -97.200

A machine shed destroyed.

Thunderstorm Wind, Riley

When
May 18, 9:50 PM CST to 9:52 PM CST
Where
Riley County, 0.87 mi SE of Leonardville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -96.860

Pea size hail.

Thunderstorm Wind, Geary

When
May 18, 9:51 PM CST to 9:53 PM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.060, -96.760

Power out at Fort Riley. Large trees down in Junction City.

Thunderstorm Wind, Washington

When
May 18, 9:57 PM CST to 9:59 PM CST
Where
Washington County, 4.28 mi SSE of Greenleaf
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.670, -96.960

Penny size hail.

Thunderstorm Wind, Riley

When
May 18, 9:59 PM CST to 10:02 PM CST
Where
Riley County, 1.61 mi W of Manhattan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.180, -96.610

Reports of damage to building in industrial park on west side of town.

Tornado, Washington

When
May 18, 10:00 PM CST to 10:02 PM CST
Where
Washington County, 0.7 mi SSW of Washington to 0.42 mi S of Washington
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.811, -97.056

Very small brief tornado did minor damage to buildings in southwest portions of Washington. Tornado was only 50 yards wide and had winds of around 80 mph which would have been similar to surrounding 60 to 80 mph winds within the bow echo.

Thunderstorm Wind, Pottawatomie

When
May 18, 10:00 PM CST to 10:02 PM CST
Where
Pottawatomie County, 1.07 mi E of Swamp Angel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.200, -96.460

Winds estimated.

Thunderstorm Wind, Marshall

When
May 18, 10:03 PM CST to 10:05 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.690, -96.750

Three trailers flipped over and 6 inch tree limb through the side of a house.

Thunderstorm Wind, Marshall

When
May 18, 10:03 PM CST to 10:05 PM CST
Where
Marshall County, 3.47 mi ESE of Schroyer
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.750, -96.620

A large barn and numerous outbuildings destroyed.

Thunderstorm Wind, Marshall

When
May 18, 10:07 PM CST to 10:09 PM CST
Where
Marshall County, 0.53 mi W of Bremen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -96.790

Reports of power lines down.

Thunderstorm Wind, Marshall

When
May 18, 10:15 PM CST to 10:17 PM CST
Where
Marshall County, 3.19 mi E of Schroyer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -96.620

Tree limbs down.

Thunderstorm Wind, Pottawatomie

When
May 18, 10:22 PM CST to 10:24 PM CST
Where
Pottawatomie County, 0.87 mi NW of Emmett
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.310, -96.060

Trees down in the road.

Thunderstorm Wind, Nemaha

When
May 18, 10:30 PM CST to 10:32 PM CST
Where
Nemaha County, 3.81 mi SSW of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.600, -96.060

Winds estimated.

Thunderstorm Wind, Marshall

When
May 18, 10:31 PM CST to 10:33 PM CST
Where
Marshall County, 4.44 mi NNE of Vermillion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -96.240

Winds estimated.

Thunderstorm Wind, Pottawatomie

When
May 18, 10:44 PM CST to 10:46 PM CST
Where
Pottawatomie County, 0.87 mi NW of Emmett
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.310, -96.060

Winds estimated.

Thunderstorm Wind, Jackson

When
May 18, 10:45 PM CST to 10:47 PM CST
Where
Jackson County, 0.54 mi W of Hoyt
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.250, -95.710

Tree branches down in town.

Thunderstorm Wind, Shawnee

When
May 18, 10:45 PM CST to 10:47 PM CST
Where
Shawnee County, 1.28 mi WSW of Kiro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.090, -95.820

A large tree limb down at 7200 block of sw 10th st.

Thunderstorm Wind, Shawnee

When
May 18, 10:54 PM CST to 10:56 PM CST
Where
Shawnee County, 1.38 mi S of (Top)billard Arpt to
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.050, -95.620

Power line down at 2000 block of se Iowa ave.

Thunderstorm Wind, Shawnee

When
May 18, 10:55 PM CST to 10:56 PM CST
Where
Shawnee County, Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Tree branches and power line down at 17th and Washburn.

Thunderstorm Wind, Shawnee

When
May 18, 10:55 PM CST to 10:56 PM CST
Where
Shawnee County, 1.48 mi NNW of (Top)billard Arpt to
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -95.630

Tree limbs down around 6 inch diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445235, 445238, 445239, 445242, 445245, 445247, 441423, 445249, 445251, 445264, 445281, 441424, 445253, 445255, 445256, 445258, 445259, 445261, 445262, 441425, 445257, 445266, 445268, 445269, 445270, 445271, 445272, 445273, 445274, 445275, 445276, 445277, 445278, 445280.